Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2013 (2013), Article ID 603251, 5 pages
Case Report

An Acute Ibuprofen Overdose Masking a Severe Staphylococcus aureus Meningitis: A Case Report

1Department of Emergency Medicine, Henry Ford Wyandotte Hospital, Wyandotte, MI 48192, USA
2College of Osteopathic Medicine, A.T. Still University, Kirksville, MO 63501, USA
3College of Osteopathic Medicine, Michigan State University, East Lansing, MI 48824, USA
4College of Osteopathic Medicine, Nova Southeastern University, Davie, FL 33328, USA

Received 18 April 2013; Accepted 26 May 2013

Academic Editors: L. Bojić, A. K. Exadaktylos, and K. Imanaka

Copyright © 2013 Matthew Smetana et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Acute bacterial meningitis has a low incidence (3/100,000 in the United States) and yet high fatality rate (approximately 14–16%) and classically presents as a triad of fever, neck stiffness, and altered mental status. However, less than half of patients with meningitis present with this classic triad. We present the clinical course of a patient who initially presented to the emergency department after overdosing on ibuprofen for what he described as back pain secondary to mechanical injury. However, the patient's condition quickly deteriorated: he developed tachycardia, mental status changes, was intubated due to respiratory distress, and then suffered an 8-minute PEA arrest before return of spontaneous circulation was achieved. After the patient was stabilized, in addition to the nonsteroidal anti-inflammatory drug (NSAID) overdose Staphylococcus aureus meningitis, bacteremia, and pneumonia were diagnosed. We report this case to illustrate that the initial presentation of meningitis may be extremely unusual especially in the setting of NSAID overdose and the acutely decompensating patient. As the risk of adverse clinical outcomes increases with delays in appropriate antibiotic therapy, it is therefore crucial to recognize the many signs and symptoms of meningitis, typical and atypical, and quickly begin appropriate treatment.